South Dakota, 2017

Drought in South Dakota, June 6 to 30, 2017

June 6 to 30, 2017 · NWS ABR · 16 events in 16 counties and zones

With an extremely dry May across the region, drought conditions expanded across central and north central South Dakota throughout the month from abnormally dry to moderately dry by the end of the month. As the lack of rain continued, the drought then became severe in the first week of June across much of north central South Dakota expanding south into parts of central South Dakota by the third…

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

With an extremely dry May across the region, drought conditions expanded across central and north central South Dakota throughout the month from abnormally dry to moderately dry by the end of the month. As the lack of rain continued, the drought then became severe in the first week of June across much of north central South Dakota expanding south into parts of central South Dakota by the third week of June. Intensification to extreme for parts of north central South Dakota also occurred by the third week of June and continued through the end of the month. Precipitation since the start of the year was from 3.5 to 4.5 inches below normal. The drought expanded and intensified even more across the region throughout July.

Many locations had their top ten warmest first half of June which only exacerbated the stress on the crops and pastures. Topsoil and subsoil moisture slowly declined throughout the month. There were some rains during the month but were too late for substantial recovery in pastures and hay land. To make matters worse, areas of rare frost developed across parts of north central South Dakota on June 25th and 26th, particularly in low-lying areas. Already severely stressed crops, were damaged even more.

Many areas of winter wheat were cut for hay instead of grain with many acres declared a complete loss. Most of the crops were being rated at poor or very poor. Stream flow conditions were also below normal across most of the region. Stock water supplies were also becoming very low. Cattle were being sold due to the poor grazing conditions along with feed shortages. Some cattle also died to contaminated water supplies.

Most of the counties across central and north central South Dakota had enacted burn bans due to the very high to extreme fire danger. Many counties issued drought declarations with the Governor declaring a statewide drought emergency. The South Dakota Drought Task force was also activated. CRP lands were opened up for grazing and haying to many farmers and ranchers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 2:26 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 2:26 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
326 AM CDT Tue Jun 6 2017

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 323 AM CDT Tue Jun 6 2017

Precipitation chances today through tonight will be the main
forecast challenge.

As of 8Z, a few showers and thunderstorms are ongoing along a frontal
boundary just west of the Missouri River valley. Convection is
best in south central SD and north central NE, or along a weak
warm front. This surface low pressure system and upper level
trough will slowly cross the region today, possibly reaching the
James River valley closer to 3 pm and then the I29 corridor after
0Z. Buffer soundings, along with the SREF layer storm motion
supports a slow progression of less than 20 knots. The combination
of a slow storm motion and fairly high PWATS, pockets of heavy
rainfall could be possible with some thunderstorms. Unfortunately,
this does not appear to be a widespread pcpn event. Several CAM
solutions are drier than anticipated with isolated convection at
best. With the ongoing drought conditions, have decided to cap
pops to 50 percent or less. Showers and thunderstorms may linger
into the morning hours on Wednesday before pushing southeast of
the CWA during the afternoon hours. The rest of the short term
will be dry with above normal temperatures.

.LONG TERM...(Thursday Evening through Monday)
Issued at 323 AM CDT Tue Jun 6 2017

Main focus is the near record warmth this weekend as an upper low
over the Pacific Northwest opens and shears out across the northern
tier of the CONUS. The main impact from this upper pattern is a
broad, elevated mixed layer that traverses the northern plains
starting Friday and persisting in parts of the eastern forecast area
well into Sunday. This has been consistent between deterministic
guidance, and will continue to add a few degrees to blended
guidance. The peek warm air is overhead Saturday, with 850mb/700mb
warmest in the GFS at +30C/+15C respectively, and 500mb temperatures
are up around -5C, with the Canadian/ECMWF just a tick lower at
these levels. Now, there will be several weak shortwaves that
traverse the forecast area, so the low level pattern is convoluted
at this far out, with a series of surface lows forming along a
stalled dry line/cold front, which will also have an influence on
temperatures. Additionally, its tough to sort out the impact of any
mid/high clouds. As an example to show this range of outcomes-GEFS
2m temperature plumes have a range Saturday for Pierre-Aberdeen
between 90-110.

Despite the passage of shortwaves and model QPF, precipitation
chances aren't that great either, with so much warm mid level air.
GFS BUFKIT profiles suggest any waves moisture will be confined to
to 12kft and that seems optimistic.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1218 AM CDT Tue Jun 6 2017

VFR conditions should persist throughout the TAF period outside of
showers/thunderstorms. It appears KMBG and KPIR have the highest
probability of seeing convection between now and 12Z. The slow
progression of the front means that it will take substantially
longer for convection to reach the KABR terminal, and it may not
reach KATY until after this TAF period has concluded.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...SD
LONG TERM...Connelly
AVIATION...Connelly
Hazardous weather outlook, Jun 6, 2:40 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
340 AM CDT Tue Jun 6 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
340 AM CDT Tue Jun 6 2017 /240 AM MDT Tue Jun 6 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are possible today
through tonight. Severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Corson

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Campbell

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Hughes

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Drought Monitor
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Drought, McPherson

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Drought, Edmunds

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Drought, Faulk

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Faulk forecast zone
Reported by
Drought Monitor
Coordinates
45.071, -99.145 (the zone’s center; the record gives no point)

Drought, Hyde

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Hyde forecast zone
Reported by
Drought Monitor
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Drought, Hand

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Hand forecast zone
Reported by
Drought Monitor
Coordinates
44.548, -99.005 (the zone’s center; the record gives no point)

Drought, Buffalo

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
44.076, -99.205 (the zone’s center; the record gives no point)

Drought, Lyman

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Lyman forecast zone
Reported by
Drought Monitor
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Drought, Brown

When
June 6, 6:00 AM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707569, 707570, 707572, 707573, 707574, 707575, 707576, 707577, 707578, 707579, 707580, 707581, 707582, 707583, 707584, 707585.